I started taking predisone april 22 2011,20mg 3 times a day. Been taking for 4 1/2 weeks.
Actually, I was pulling out whole hands full of hair this morning. I thought it was just shedding season! I am on 40mg, 1 X a day, and have had my dose "tapered," and then I go back up. I never made the connection, and nor have I seen it written about. Maybe you are on to something. Anyway, I have never lost all my hair. This is definitely worth investigating, even if the health professionals tell you they've never heard of it. Just keep asking!
I have been on Prednisone(5mg) for 15 years, I have never been on as high of a dose as you are currently on. However, I used to have a full head of thick hair but now it is very thin and every day when I condition my hair I end up with two hands full of hair that has fallen out. Sometimes I wonder how I still have hair in my head but I do and it is very long. I just figured that is was a side effect of my Addison's Disease but maybe it is the Prednisone.
I've been on and off prednisone several times in my life and every time I've come off of it I have experienced hair loss. It usually lasts for several months. I usually don't lose a lot while I'm taking it. It starts thinning when I start weaning off. I don't have any bald spots but my hair is thinner than it used to be. My hairdresser says that she can tell it has started growing back in because I have a lot of short new hair. Hopefully, it will just be a temporary thing for you. Good luck!
When I was tapering from 60mg a day down to 10mg I started loosing a lot of hair, handfuls every day it felt like. My doctor was not helpful in telling me that 'sick people loose hair' but my hairdresser was more sympathetic and advised that I take Biotin supplement. I don't know if it was a coinsidence or not but my hair started to improve within about 2 months and now 6 months later I feel like it's getting back to normal, at least at the scalp and in the few inches that have grown, ends are still a bit thin. Good luck and try not to worry.
I've been taking prednisone off and on for over five years. I began noticing my hair falling out about one year ago now. I'm 71 and have very thick hair and wear it medium length. I believe it begins to fall out when I taper down on the medicine to 5 milligrams. Now I'm on 10 again and its still falling out. The most I've ever taken is 20 milligrams for a short time, maybe two weeks at the most. My physicians don't seem alarmed by this. But there's hair all over the house. I've been using Biotin for at least three years now. It helps my nails grow thicker and stronger. I see no difference with my hair.
I am 47 and I have been on high doses of prednisone on and off since I'm 19. Every time I lose so much hair... I never put together if it was during the tapering down phase... that's interesting. But I agree, the docs don't talk about this but it's real and is quite upsetting... even more than the puffy face to me. My hair does start to grow back when I have been off the med for a couple of months or more but it's never is quite the same. This time around I'm wondering if my hair is breaking... there are so many short hairs it looks like I have bangs now. I've been on prednisone for three months most recently tapering down from 50 MG, 5 mg per month...
I have been taking Hair, Skin and Nails for a while, I think they do help but I've heard great things about Hair Rush supplements so I'm going to give those a shot next. Good luck Everyone!!
I believe your hair will fall out and only grow to a few inches on regrowth as long as you take corticosteroids, prednisone, that has been my experience.
As the corticosteroids feed back on the adrenals stopping your cortisol production it also inhibits DHEA in my experience. Lack of DHEA causes hair loss on head, no armpit or arm or leg hair, fatigue, despair, sensitivity to noise, inflammation general and of lung, hyper activity of lung walls, eosinophils in the lungs and inflammation in the lining.
So much for asthma treatment.
I have been on prednisone off and on ( more on than off the last 5 years) since 1999 and my hair starts to fall out about the 2- 3 day every time after starting them. It has never fell completely out but i do have thin spots in the front of my hair line. When im not on prednisone i start taking biotin supplements 5000 a day. Now some i know take up to 10,000 a day without any problems but i only take the 5,000. My hair starts to thicken up and looking good again until I go back on prednisone and it thins out right away again. It has just became a way of life to me now. Doctors has no answer for me and makes light of the problem so, I live with it. The prednisone is a horrible drug but , thank God for it because it helps me breathe. COPD is even more horrible than that so it's a bitter sweet situation. Your hair won't fall all the way out , im pretty sure, and you can always fix your hair to cover the thin spots.
I pray for everyone that has to take the devils medicine, prednisone. I don't take biotin while on prednisone. Look it up,. It's not wise. Just keep that biotin on hand. God bless.
Wow! I can’t believe all this stuff I’m reading! I’m 25 and was put on prednisone by my GP due to severe eczema, but was never warned about side effects. I gained about 15kg in weight and experienced some hair loss as well. It was only when I went to a dermatologist that I was told about the side effects and weaned off it. I’ve been completely off prednisone for almost 6 months now, but the weight is stubborn and mostly around my belly and I’m still losing some hair. After reading these stories though, I’m relieved I wasn’t on it for longer and feel so much sympathy for those who have no choice but to stay on it!
I have no idea
I am 78 and had beautiful silver/white thick hair. I had wheezing and severe lung congestion and was on prednisone for about 14 days and an antibiotic for 3 weeks. Within about 2 weeks after treatment my hair literally fell out on my jigsaw puzzle. I could collect handfuls running my fingers through my hair.
My doctor said it was stress from being sick. I think it was prednisone.
I started biotin and prenatal vitamins at the advice of my nurse practitioner and I started to grow baby new hair but it still is very thin; I can fluff it to look ok.
I have had great luck with Viviscal for hairloss. My hair finally grew back in full plus more after getting off prednisone around 8 months.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 14 Jul 2010 • 1 answer
Updated 22 Jul 2010 • 1 answer
Updated 15 Dec 2014 • 2 answers
Updated 29 Sep 2018 • 2 answers
Posted 29 Sep 2018 • 0 answers